Kentucky, 2008

Tornado and Flash Flooding in Kentucky, April 3 to 6, 2008

April 3 to 6, 2008 · NWS PAH · 25 events in 20 counties and zones

A warm front moved slowly north across western Kentucky during the afternoon. Large clusters of thunderstorms produced very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$490,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front moved slowly north across western Kentucky during the afternoon. Large clusters of thunderstorms produced very heavy rain. A cold front moved southeast into the Lower Ohio Valley during the night, preceded by more thunderstorms. These storms produced a report of wind damage and a tornado. Rainfall for the 24-hour period ranged from 2 to 4 inches across most of western Kentucky, with isolated amounts of 4 to 7 inches. The isolated higher amounts were mostly from Madisonville to Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 12:33 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 3, 12:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU APR 3 2008

.DISCUSSION...
WARM FRONT IS STILL SOUTH OF PAH FA...BUT ELEVATED STORMS WERE
OVERRUNNING THE BOUNDARY AND OFFERING ISOLD SVR THREAT INTO OZARKS
OF SEMO ALREADY. ANTICIPATE ISOLD SVR THREAT TO CONTINUE ALONG/IN
ADVANCE OF WARM FRONT AS IT LIFTS NORTH THIS PM/EVENING...LAYING
OUT SOMEWHERE ROUGHLY ALONG THE LOWER OH RIVER VALLEY. THEN FOCUS
SHIFTS TO WEST AS COLD FRONT COMES IN. STRONG TO SVR (STILL IN
SWODY1-2 SLGT RISK) STORMS ALONG/IN ADVANCE OF COLD FRONT WILL
ALSO BRING NEXT BOUT OF LOCALLY HEAVY RAINS. THIS MORNING-EARLY PM
RAINS HAVING BROUGHT FORECAST REALIZED .5-1.5 RAINS...THE
OVERNIGHT ROUND LOOKS TO BRING AN ADDITIONAL 2-3 WHICH SHOULD
BRING US CLOSE TO REALIZING OUR 4-5 HPC/FORECAST BULLSEYES. FFA
CONTINUES.

MAIN MODEL TREND IS SLOWER COLD FROPA W/SVR RISK & HEAVY RAIN
THREAT MORESO IN THE OVERNIGHT HOURS (03-09Z OR EVEN 06-12Z)
VERSUS YESTERDAY RUNS WHICH SHOWED 00-06Z AS PRIMARY THREAT HOURS.
EITHER WAY MODELS STILL SHOW FROPA BY 12Z TONIGHT SO HEAVIEST RAIN
THREAT FOR MOST OF THE AREA IS OVER BY THEN AND 18Z FFA END TIME IS
FINE. HOWEVER 2NDARY WAVE DEVELOPS AND RIDES ALONG THE STALLING
BOUNDARY THRU 18Z...SO SOME LOCALLY HEAVIER SHOWERS WILL CONTINUE
ACROSS MAINLY THE PENNYRILE OF WRN KENTUCKY. STILL THINK 18Z END
TIME IS GOOD THOUGH WELL LINGER A POP THRU THE PM HOURS IN THE SE
ESP...AND FLOOD WARNINGS MAY LINGER TOO.

DONT ANTICIPATE WELL SEE TRUE CLEARING TIL UPPER TROF
PASSAGE...WHICH IS NOT TIL SAT AM. AFTER THAT SURFACE HIGH RIDGE
MOVES INTO MID MS VALLEY FROM WEST AND SATURDAY SHOULD FINISH OUT
AS A NICE DAY. THIS WILL BEGIN A 24-48 HOUR TRANQUIL PERIOD AS THE
HIGH SLOWLY MIGRATES EAST AND UP THE OH VALLEY.

AFTER THAT THE MEDIUM-LONG RANGE PORTION OF THE FORECAST LOOKS TO
OFFER A MORE ZONAL FLOW PATTERN THAT RETURNS CHANCE POPS TO THE
PACKAGE ALMOST DAILY. WE TIME THE VARIOUS IMPULSES AND TRY TO
NARROW THE POPS DOWN AS MUCH AS POSSIBLE. OVERALL THE GFS & ECMWF
NOW OFFER A TRANSITIONING THEME FROM THE ZONAL FLOW PATTERN TO A
CENTRAL U.S. TROF BY THE END OF THE PERIOD...WHICH MIGHT OFFER OUR
NEXT BEST CHANCE FOR STRONGER STORMS BY THE END OF THE WEEK.

WE USED A MOS BLEND FOR THE NEAR TERM TEMP APPROACH AND FOLLOWED
THE HPC LEAD WITH COLLABORATIVE TWEEKS FOR THE MEDIUM TO LONG
RANGE TEMP FORECAST.

&&

.AVIATION...
IFR CIGS/MVFR VSBYS THE RULE IN OTHERWISE RELATIVE LULL BETWEEN
DEPARTING AM-EARLY PM RAINS AND INCOMING CONVECTION ASSOCIATED
WITH WARM FRONT...STILL PERCHED JUST TO THE SOUTH AT 18Z...AND
FORECAST TO LIFT NORTH THRU EARLY TONIGHT. ANTICIPATE ELYS GOING
SLY WITH WARM FROPA AND INCREASING CHANCES OF CONVECTION BEGINNING
ESP AFT 03Z. IFR CIGS MAY BRIEFLY RECOVER TO MVFR FLIGHT CATEGORY
BUT DETERIORATE TO IFR/EVEN LIFR AFT 03Z AS COLD FRONT APPROACHES.
LINE OF STRONG THUNDERSTORMS W/IFR-LIFR CIGS/VSBYS WILL HIT W/COLD
FROPA FORECAST 06Z-12Z TIME FRAME. AFT 12Z SOME IMPROVEMENT BUT
STILL LINGERING IFR-MVFR CIGS THRU END OF PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

HUMPHREY
Hazardous weather outlook, Apr 3, 3:20 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
420 AM CDT THU APR 3 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
420 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
TODAY INTO EARLY FRIDAY AFTERNOON. 2 TO 4 INCHES OF RAIN IS
FORECAST FOR THE QUAD STATE WITH SOME READINGS UP TO 5 INCHES
POSSIBLE FOR STORM TOTALS. THESE HEAVY RAINS MAY CAUSE FLASH
FLOODING...PROLONG ONGOING FLOODING...OR CAUSE A SECONDARY RISE
IN RIVER LEVELS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE QUAD STATE TODAY AND ESPECIALLY OVERNIGHT. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WIND AND HAIL BUT AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE BEST CHANCE OF SEVERE WEATHER
WILL BE OVER SOUTHEAST MISSOURI WITH THE THREAT DECREASING
TOWARD SOUTHWEST INDIANA. REFER TO THE LATEST WATCHES...WARNINGS
...AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
THROUGH EARLY FRIDAY AFTERNOON. THE BEST CHANCE OF HEAVY RAIN WILL
OCCUR BEFORE SUNRISE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE TODAY AND OVERNIGHT. IN
ADDITION PLEASE FORWARD HEAVY RAINFALL MEASUREMENTS OR FLOODING TO
THE NATIONAL WEATHER SERVICE.

KH

In the hours before

Special weather statement, Apr 3, 12:41 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT THU APR 3 2008

MOZ076-086-087-100-107>111-031930-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO-
RIPLEY MO-SCOTT MO-STODDARD MO-WAYNE MO-
141 PM CDT THU APR 3 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEAST MISSOURI...

AT 135 PM...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS
OVER SOUTHEAST MISSOURI...MOVING EAST AT 55 TO 60 MPH. THROUGH 230
PM...THESE STORMS WILL REMAIN CAPABLE OF PRODUCING HAIL OF UP TO
DIME SIZE ALONG WITH VERY HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM
IS POSSIBLE AS WELL. COMMUNITIES WITH GREATEST IMPACT OVER THE NEXT
HOUR INCLUDE ZALMA...GRASSY...MARBLE HILL...ADVANCE...HANDY...AND
HUNTER.

RJP
Local storm report, Apr 3, 1:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
219 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             11 N MARBLE HILL        37.46N 89.98W
04/03/2008  E0.25 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            PEA TO MARBLE SIZE HAIL.

&&

CW
Local storm report, Apr 3, 1:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
234 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             JACKSON                 37.38N 89.65W
04/03/2008  E0.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED BETWEEN JACKSON AND
            BURFORDVILLE.

&&

CW
Local storm report, Apr 3, 1:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
238 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             MOUNDS                  37.11N 89.20W
04/03/2008  E0.75 INCH       PULASKI            IL   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED JUST WEST OF MOUNDS.

&&

CW
Local storm report, Apr 3, 3:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
446 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      DELTA                   37.20N 89.74W
04/03/2008                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            THREE TO FOUR INCHES OF WATER OVER HWY P JUST SOUTH OF
            DELTA. FARTHER SOUTH...NEARLY 2 FEET OF WATER OVER THE
            ROADWAY.

&&

CW
Local storm report, Apr 3, 3:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
447 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      JACKSON                 37.38N 89.65W
04/03/2008                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            WATER OVER THE ROADWAY ON HIGHWAY 61 NORTH OF
            JACKSON...JUST ON THE NORTHERN EDGE OF THE CITY LIMITS.
            HOWEVER...ROAD HAS NOT CLOSED.

&&

CW

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

14 flood, 7 flash flood, 2 heavy rain, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Livingston

When
April 3, 4:00 PM CST to 10:00 PM CST
Where
Livingston County, 3.13 mi N of Newbern to 0.91 mi SSE of Salem
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.125, -88.322

Three feet of water surrounded a house in Salem. Water entered two other houses.

Flash Flood, Hopkins

When
April 3, 6:00 PM CST to April 4, 2:30 AM CST
Where
Hopkins County, 0.91 mi SSW of Madisonville Arpt to 1.02 mi NNE of Madisonville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.338, -87.406

Major flash flooding occurred in Madisonville. Seven families were evacuated from homes on one street. Fourteen people were evacuated by boat from a mobile home park. A Red Cross shelter was opened for evacuees. One car was stranded on Main Street in Madisonville, where between one and two feet of water was over portions of the street. A one-mile section of U.S. Highway 41 was closed. The parking lot of Parkway Plaza Mall in Madisonville was underwater. Standing water was over sections of a street near the mall. Ditches along Highway 112 were overflowing near Earlington. Flooding was reported at the Madisonville Country Club.

Flash Flood, Muhlenberg

When
April 3, 6:30 PM CST to April 4, 2:30 AM CST
Where
Muhlenberg County, Greenville to 1.83 mi NNW of Luzerne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.200, -87.180

High water was reported along County Highway 601.

Flash Flood, Daviess

When
April 3, 8:30 PM CST to April 4, 2:00 AM CST
Where
Daviess County, Owensboro to 1.79 mi NW of Tuck
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Roads were flooded throughout the city of Owensboro. Rainfall for the 24-hour period ending at midnight was 3.5 inches.

Flash Flood, Crittenden

When
April 3, 8:42 PM CST to April 4, 2:00 AM CST
Where
Crittenden County, 3.09 mi W of Repton to 2.11 mi SE of Marion
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.384, -88.076

In Marion, some families were evacuated due to high water. The rescue squad assisted a mother and two children on Highway 1077 in Shady Grove. About a foot of water was over U.S. Highway 60 about three miles west of Marion. U.S. 60 was under several feet of water east of Marion, where a tractor-trailer became stranded. Several feet of water flooded U.S. Highway 641. Highway 91 was flooded and covered with large amounts of mud and rock.

Flash Flood, McLean

When
April 3, 9:00 PM CST to April 4, 2:30 AM CST
Where
McLean County, Beech Grove to 0.6 mi SW of Elba
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.620, -87.400

Five to six inches of water was over Highways 136, 56, and 140. Numerous areas countywide experienced flash flooding. A considerable amount of debris was deposited on roads. Rainfall for the 24 hours ending at 6 A.M. April 4 was 6.7 inches.

Thunderstorm Wind, Fulton

When
April 3, 11:30 PM CST
Where
Fulton County, 2.04 mi E of State Line to 2.56 mi E of State Line
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.515, -89.084

Five or six large trees were down. A farm shop was damaged. A power pole was damaged. A small metal building about 8 by 8 feet was destroyed.

Flash Flood, Ballard

When
April 3, 11:30 PM CST to April 4, 2:30 AM CST
Where
Ballard County, Barlow to 0.89 mi N of Wickliffe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.050, -89.050

Water was over eight highways, including U.S. Highway 60 at milepost 2 and U.S. Highway 62 at milepost 1.

Tornado, Graves

When
April 4, 12:20 AM CST to 12:24 AM CST
Where
Graves County, 0.5 mi W of Fairbanks to 0.5 mi SE of Bell City
Rating
EF1
Path length
3.65 mi
Path width
170 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.520, -88.559

Between 100 and 200 trees were uprooted or snapped. Most of the downed trees were around Fairbanks. At Fairbanks, an old grocery store and mobile home were both deroofed. Near Bell City, about 30 percent of the roof on a large farm equipment building was blown off. Some siding was removed from another. The damage path was broken. The peak wind was estimated at 90 mph.

Flood, Union

When
April 4, 1:00 AM CST to 7:00 AM CST
Where
Union County, Uniontown to 0.11 mi W of Uniontown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.770, -87.930

Ten state roads were closed due to high water, including Kentucky 130 at the 15 mile marker. U.S. Highway 60 was covered with water at the 22 mile marker but remained open.

Flood, Henderson

When
April 4, 1:00 AM CST to 8:00 AM CST
Where
Henderson County, Henderson to 0.1 mi S of Weaverton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -87.580

Seven state roads were closed by high water, including Highway 136.

Heavy Rain, Hickman

When
April 4, 1:00 AM CST to 6:00 AM CST
Where
Hickman County, Beulah to 2.08 mi S of Beulah
Reported by
Broadcast Media
Coordinates
36.770, -88.850

Water was over Kentucky Highway 307.

Flood, Crittenden

When
April 4, 2:00 AM CST to April 6, 2:00 AM CST
Where
Crittenden County, Frances to 1.25 mi WSW of Frances
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.220, -88.130

A young girl drowned in floodwaters on Highway 855 between Frances and Salem shortly before sunrise. The child was a passenger in a vehicle driven by her mother. The vehicle plunged into about eight feet of water that was over the road at a creek crossing. The vehicle immediately began floating, and both the mother and child exited. The mother lost her grip on the child, and the child immediately went under water. A boat was used to locate the child within ten minutes. Rescue workers retrieved the child, who was caught up in debris or tree limbs in about eight feet of water. The child was given CPR and rushed to a local hospital, where she was pronounced dead. The area is known to flood by local residents, and it was marked by an orange high water sign. The mother was new to the area and likely unfamiliar with the flooding problems there. About 5.5 inches of rain had fallen the night before the drowning. Countywide, numerous roads were covered with water. Several roads were closed for a few days, including Highway 120.

Heavy Rain, McCracken

When
April 4, 2:00 AM CST to 7:00 AM CST
Where
McCracken County, West Paducah to 0.89 mi E of Maxon
Reported by
Trained Spotter
Coordinates
37.080, -88.750

Water was over eight roads, mainly lesser travelled secondary roads. No closures were reported. Massac Creek was three to four inches over Old Cairo Road at Maxon Road.

Flood, Caldwell

When
April 4, 2:00 AM CST to 2:00 PM CST
Where
Caldwell County, Princeton to 0.31 mi ENE of Dulaney
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.120, -87.870

Seven state highways were covered by water, including U.S. Highway 641 near the Lyon County line. State Route 139 was covered with water north of Princeton near the 14 mile marker. A bridge was washed out on a secondary road near Creswell. Other less travelled roads across the county were covered.

Flood, Lyon

When
April 4, 2:00 AM CST to 2:00 PM CST
Where
Lyon County, Eddyville to 2.87 mi NNE of Eddyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.050, -88.070

Many roads were covered by water. Highways 295 and 819 were closed in places.

Flood, Daviess

When
April 4, 2:00 AM CST to 8:00 AM CST
Where
Daviess County, Owensboro to 1.76 mi ENE of Pettit
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.770, -87.120

A vehicle was swept off a secondary road in the southeastern part of the county. The fire and rescue team used a boat to rescue the driver. Ten state roads were closed by high water, including Kentucky Highway 56 at the 9 mile marker.

Flood, Carlisle

When
April 4, 2:00 AM CST to 8:00 AM CST
Where
Carlisle County, Bardwell to 1.02 mi E of Bardwell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.870, -89.020

Water was over U.S. Highway 62 at the 4 mile marker, where flaggers slowed traffic. Two back roads were closed.

Flood, Marshall

When
April 4, 2:00 AM CST to 8:00 AM CST
Where
Marshall County, Benton to 0.92 mi E of Benton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.870, -88.350

Due to flooding of the Clarks River, Highway 1462 was closed.

Flood, Hopkins

When
April 4, 2:30 AM CST to April 6, 12:00 PM CST
Where
Hopkins County, Mortons Gap to 2.1 mi W of Hanson
Cause
Heavy Rain
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
37.230, -87.480

Near Mortons Gap, the entrance to the southbound Pennyrile Parkway on-ramp was under two to three feet of water. Highway 813 at Mortons Gap was under an inch of water. Countywide, many roads were covered with water. Roads were closed, especially in the north portion of the county. Highway 109 was closed for a few days. Main Street in Madisonville was partially closed. Flooding caused significant damage to at least three businesses in a mall in Madisonville. Up to six inches of water on the floor of a grocery store damaged inventory. Additional damage to inventory occurred when power was cut to the mall for safety reasons. The mall parking lot was flooded up to a depth of three feet, and a car was submerged over the headlights.

Flood, Webster

When
April 4, 2:30 AM CST to April 6, 12:00 PM CST
Where
Webster County, Providence to 2.36 mi NE of Webster Co Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.400, -87.770

Countywide, many roads were covered with water. Some roads were closed, including Highway 132 between Clay and Dixon.

Flood, Muhlenberg

When
April 4, 2:30 AM CST to April 6, 3:00 AM CST
Where
Muhlenberg County, 0.1 mi NE of Nebo to Central City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.231, -87.198

Kentucky Highway 70 was covered with water at the 5 mile marker, but it was not closed. Many secondary roads were covered with water. Two roads were closed, including Highway 2590 at Milton Creek and a street in Central City.

Flood, McLean

When
April 4, 2:30 AM CST to 10:30 AM CST
Where
McLean County, Beech Grove to 1.77 mi WSW of Rumsey
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.620, -87.400

Kentucky 85 was closed at the 6 mile marker. Six other state highways were covered by water, including U.S. Highway 431 at the 9 mile marker.

Flood, Trigg

When
April 4, 5:00 AM CST to 11:00 AM CST
Where
Trigg County, Cadiz to 2.23 mi SSE of Cadiz
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.870, -87.820

Water was over six state roads. About a dozen county or secondary roads were closed. Significant flooding of the Little River occurred. A couple of roads were closed at bridges over the Little River.

Flood, Christian

When
April 4, 6:00 AM CST to 12:00 PM CST
Where
Christian County, 2.54 mi S of Sinking Fork to 2.71 mi NW of Merrittstown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.893, -87.584

The north fork of the Little River off of U.S. Highway 68 was out of its banks. The floodwaters covered a road, which was closed. U.S. Highway 41 was flooded at the 5 mile marker, but was not closed. Rainfall was 2.5 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Crittenden2008-04-042FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyThe tornado archive for Kentucky, 2008Warnings in Kentucky, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87759, 87763, 87769, 87789, 87757, 87765, 87238, 89585, 87234, 89576, 89578, 89587, 89431, 89437, 89559, 89561, 89575, 89586, 89590, 89440, 89555, 89556, 89579, 89589, 89442.